MJG’s experience3 min read

I started taking Klonopin 15 years ago for anxiety which I’ve had all my life. After taking multiple other medications that didn’t work for very long or they caused more anxiety I thought I had finally found the answer in Klonopin. At one time I was up to 3mg a day, this was many years ago and I got myself down to 1.5mg which worked well for about 9 years then it started causing anxiety attacks and constantly crying.

I had a doctor label me as benzo dependent which made me furious. To me he was saying I’m a drug addict. After a lot of thought I realized I am dependent on this! So I started my journey tapering off. At first I was cutting my pills, things seemed ok for a week or two until the withdrawals began. My body temperature isn’t regulated, I’m constantly sweating or freezing. My thoughts are all over the place and I can’t remember anything half the time. I have muscle cramps, heart palpitations, headaches, stomach pain, sleep to much or none at all. I wake up on a panic since my cortisol level is all over the place.

My brain and body are trying to heal from Klonopin leaving me feeling absolutely insane half the time. On good days I can function and feel great other days I can’t do anything but pace. My vision is blurred and I can’t tell how far things are so my perception is also messed up. I have vertigo causing the world to move around me but I’m still which makes me nauseous. This makes driving and even walking very hard. My ears ring so loud I can’t hear anything but the buzzing noise in my head so I have the tv or radio on at all times just to try to drowned out the buzzing but noise is like a ice pick to my brain. Some days I get a glimpse of myself and that keeps me going other days I don’t know who I am. I have fits of rage and I know that’s not me it’s just my brain trying to figure things out. I’m not done tapering yet I still have .26mg to go. Nobody understands if they haven’t been through this so I’m very thankful for the online support group I joined. Doctors don’t realize the horror of coming off klonopin so like many I’m doing this on my own.

I’ve been to the doctor many times for physical issues and after tests it’s proven I’m fine so I keep pushing along to get off this horrible medication. I don’t understand how a medication that can cause so much pain and distress can be prescribed! Especially long term. There are no real support groups for this and it’s much needed. Problem is many of us can’t leave the house but I’m sure a virtual session would be packed with people looking for help and answers.

Leave a Reply